Podcast #251: Cyanide Poisoning

Author: Rachel Beham, PharmD, Advanced Clinical Pharmacist ? Emergency Medicine

Educational Pearls

  • Cyanide poisoning is suspected in patients who present with lactic acidosis after being trapped around burning household objects. It affects our ability to metabolize and can quickly lead to CV collapse and death.  
  • Because cyanide blood levels are not quickly available, the diagnosis is made by history and lactic acidosis on ABG.
  • The cyanokit is the key treatment. It contains hydroxocobalamin, which binds to cyanide so it can be excreted.
  • One side effect to be aware of is that the cyanokit will turn everything red, including mucous membranes, saliva, urine, and skin. This will interfere with some lab values, so make sure to get labs before administration.

References: Mégarbane B, et al. Antidotal treatment of cyanide poisoning. J Chin Med Assoc. 2003

Leave a Reply

Your email address will not be published. Required fields are marked *